Alert archive / Michigan / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Gaylord, MI

July 8, 1996Cheboygan County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 8, 1996, 2:19 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 1996, 2:19 PM EDT (18:19 UTC)
Expired
Jul 8, 1996, 3:00 PM EDT
In force
41 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Cheboygan County, MI, Presque Isle County, MI

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:22 PM EDTHail 0.75Cheboygan, MI
Jul 8, 2:35 PM EDTHail 0.75Rogers City, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1996-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1996-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 081819
SVRAPN
MIC031-MIC141-MIZ537-528-538-539-081900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
219 PM EDT MON JUL 8 1996
 
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  300 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  MICHIGAN
 
   ...NORTHERN CHEBOYGAN COUNTY
 
   ...NORTHERN PRESQUE ISLE...
 
  AND FOR MARINE INTERESTS
 
   ... MACKINAC BRIDGE  TO   ROGERS CITY...
 
AT 215 PM DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS NEAR
CHEYBOYGAN. THE STORMS WERE MOVING EAST AT 20 MPH ALONG THE LAKE HURON
SHORE AND ALONG AND NEAR M-23.
 
AT 205 PM HAIL 3/4 INCH IN DIAMETER WAS REPORTED FROM CHEYBOYGAN.
 
IF YOU ARE CAUGHT OUTSIDE...PROTECT YOURSELF BY GETTING INTO A
DITCH OR CULVERT.
 
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:40 PM EDT, 23 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 2:40 PM EDT, 23 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
240 PM EDT SUN JUL 7 1996

LATEST KAPX 88D LOOPS OF BASE REFL SHOWS DIMINISHING PCPN ACRS SE LWR
MI. ONGOING FCST HEADACHE THIS EARLY AFT HAS BEEN LINGERING PATCHY FOG/
LOW CLDS. MAKES SINCE THOUGH GIVEN DVV/S INCREASING THE INVERSION OVER
THE AREA...ALONG WITH SUBTLE CAA AT THE SFC. 12Z SOUNDING SHOWED A MOIST
LAYER THROUGH ABT 900 MB...WITH MIXING RATIO REMAIN CONSTANT OR
ACTUALLY INCRSNG A TAD...SO THE MOISTURE IS STILL THERE IN THE BNDRY
LAYER. STREAMLINING CURRENT SFC ANAL (BOY I WISH WE HAD ADAP!) SHOWS WK
BUT STILL NOTICABLE CYCL FLOW ACRS MUCH OF FA...SPECIFCLY ACRS NE
LWR...WITH SCNDRY/WSFT TROUGH MOVING THROUGH. BELIEVE ONCE A-CYCL
FLOW...CURRENTLY OVER WI/WRN LK MI MOVES INTO REGION (WITH WINDS
TURNING MORE TO NW)...LOW LVL LIFT WILL BE LOST AND THUS CAN XPCT
CLDS/FOG TO BREAK. TIMING WOULD BE ARND 3 OR 4 FOR NW LWR AND ARND 6 OR
SO FOR NE LWR.

LOOKED AT THE 12Z NGM...DIDN/T BOTHER W/ THE OTHER MODEL RUNS GIVEN
PROBS EARLIER TODAY. NGM PROGRSSN OF 500 MB HGHT FIELDS SHOW LNGWV
TROUGHING THR 48 HR PERIOD...WITH ANOTHER VORT MAX ON IT/S WAY FOR MON.
SFC FEATURE PROGRSSN SHOWS TROUGH ASSD W/ UPR LVL SHRTWV MOVING THROUGH
FA MON AFT...STILL WITH BEST CLD AIR ALOFT UPSTREAM. NOTICABLE SFC
TROUGHING AND CAA ALOFT SHOWS UP MON NIGHT...BUT FEEL AT THAT POINT NDVA
BEHIND UPR VORT AND LOSS OF DAYTIME HEATING WILL PROB LEAD TO
DIMINISHING RW/TRW FOR OVERNIGHT PERIOD. ON TUES...BROAD CYCL FLOW
STILL HANGING TOUGH ACRS FA WITH FLOW STARTING TO BECMG A-CYCL TUES
MORNING FRM WI WWRD. WOULD STILL XPCT INSTABLTY RW/PSBL TRW IN THE
SCT/CHC CATEGORY ON TUES GIVEN WK CYCL FLOW AND PROXIMITY UNDER UPR LVL
TROF AS WELL AS THCK/THRMAL TROUGH. NGM POPS/QPF FIELDS DON/T PICK
THIS UP VERY WELL BUT FEEL CHC POPS ARE JUSTIFIED GIVEN INSTABLTY W/
JUST A TAD LOW LVL FORCING GIVEN WK BUT PERSISTENT CYCL FLOW.

W/O MUCH INVESTIGATION INTO OTHER MODELS TDAY...AND GIVEN TYPE OF
PATTERN SHAPING UP THROUGH THE 2 DAY PERIOD...FEEL THAT THE FWC MOS
TEMPS ARE REASONABLE.

APN WE 054/078 053/074 XXX XX0735
HTL WE 055/078 055/075 XXX XX0725
TVC WE 056/080 057/075 XXX XX0715
SSM WE 051/073 049/070 XXX XX0725

(0POPS GIVEN FOR ALL 4 PERIODS; MON NGT POPS MAINLY FOR EVE ACTVTY)

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:15 PM EDTTornado WarningAPXChippewa30 min
Jul 8, 4:18 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix42 min
Jul 8, 5:01 PM EDTSevere Thunderstorm WarningAPXOtsego44 min
Jul 8, 5:07 PM EDTSevere Thunderstorm WarningAPXKalkaska53 min
Jul 8, 5:30 PM EDTSevere Thunderstorm WarningAPXMontmorency60 min
Jul 8, 6:10 PM EDTSevere Thunderstorm WarningAPXAlpena65 min
Jul 8, 6:14 PM EDTSevere Thunderstorm WarningAPXOgemaw, Roscommon61 min
Jul 8, 6:22 PM EDTSevere Thunderstorm WarningAPXAlpena68 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.